12 Photos You Might Relate to If You've Taken Prednisone
Any medical information included is based on a personal experience. For questions or concerns regarding health, please consult a doctor or medical professional.
Article updated Feb. 19, 2020.
Prednisone is used to treat a variety of diseases in our chronic illness community, from arthritis to multiple sclerosis to asthma, among others, so if you’re reading this chances are you’ve experienced this common drug. While prednisone is known for being helpful in reducing inflammation, it’s also known for the range of side effects it can cause. (Though if you haven’t taken prednisone yet, don’t panic! Everyone’s reaction to prednisone is different and not everyone experiences severe side effects.)
Some common prednisone side effects people experience include:
- Increased appetite
- Fluid retention and swelling
- Trouble sleeping
- Rapid heartbeat
- Changes in mood
- Eye problems, such as glaucoma or cataracts
- High blood pressure
- Weight gain
- Body fat redistribution to the face, abdomen or back of the neck (sometimes referred to as a “buffalo hump”)
- Thinning skin, which leads to easy bruising
- Elevated glucose levels
- Slow wound and bruise healing
- Osteoporosis, bone fractures, bone thinning and loss of bone
- Lower immunity and increased risk of infections
Prednisone’s side effects typically improve once you stop taking the drug, but for those weeks or months you are on it, and if you’re on a long-term dose or dealing with long-term after-effects, it can be tough. You might feel like there’s no one around who really understands what you’re going through. So we asked our Mighty community to share a photo that shows what prednisone was like for them. If you’ve been on prednisone or are on it now, hopefully these warriors’ experiences will help you feel part of a community who supports you and your experiences.
Here’s what our community shared with us:
1. “I call it poofiness… my whole body is a little more swollen while on low dose steroids for my interstitial cystitis, irritable bowel syndrome and lymphocytic colitis. Because of my smaller frame, I can see and feel myself poofing up quite a bit more than usual. On a positive note, I get to spend quality time with my kitty, Tobie.” — Julie H.
2. “This photo is after being off prednisone long enough to lose all the water weight. I’m pointing to a stretch mark on my face caused by high doses of prednisone.” — Marisa S.
3. “This photo was taken when I was rocking the ‘moon face.’ Even so, I traveled 1,000 miles and cuddled baby animals, had monkeys climb on my head and was mugged by camels who wanted the sweet potato I was hiding in my hand. I look at the photo and see how happy I was, even though I felt and looked my worst. Living with relapsing polychondritis, I know that my health will continue to fluctuate and I will continue to live the best life possible despite how I look and feel.” — Debby R.
4. “This photo was after I had my port placed. I had already had a few rounds of steroids and chemo but kept having an allergic reaction to the chemo. So we started something even stronger and I had to get a port placed because my veins crapped out on me. I had my port placed on a Tuesday then started chemo the very next day. I was horribly swollen and in so much pain just trying to smile through it somehow.” — Maricella M.
5. “The picture on the left is my senior homecoming after being on prednisone for several months. I had serious weight gain and ‘moon face!’ The picture on the right is the following summer after being off of prednisone and getting back to my normal, healthy weight.” — Brianna D.
6. “When I first begin a round of prednisone, I experience an unreal burst of energy – to the point where I have to exercise a lot more than usual so I can concentrate, or sleep! A burst of energy might sound nice, especially when I’m super fatigued, but it’s really extreme and feels so unnatural and awful – in some ways it’s similar to a manic episode. Then there’s the crash that follows a few days later…” — Paige W.
7. “This picture was taken on 60 mg of prednisone. I had recently dropped 5 mg as I have been in a continuous state of weaning and then having to increase my dosage as my body either adjusts or doesn’t to the change in the dose. When this picture was taken, I was swollen, crying, in tremendous physical and mental agony, because it’s more than just pain, it’s a complete physical and mental assault on your body when you change your dose, especially if you have become dependent on it… until your body adjusts and begins to function again better slowly. It’s also mentally and physically exhausting to continuously go through the war of trying to taper prednisone. You do become traumatized. But you keep trying to get your dose reduced so the side effects will become easier and you hopefully won’t need as much to keep you out of a flare.” — Donna A.
8. “Four months on 12 mg of methylprednisone. Developed Cushing syndrome induced by medication, gained [weight], developed arrhythmia, high blood pressure, as well as other common effects of Cushing. I did not recognize myself in the mirror. It has been months since I stopped the cortisone, however I am still dealing with side effects. It is definitely a miracle drug, but the side effects sometimes outweigh the benefits.” — Ana C.
9. “Two minutes before this I was laughing. Pred gives me nasty mood swings. Not to mention my moon face.” — Rhiannon J.
10. “I didn’t know my face could actually change shape. I didn’t look or feel myself for the months I was on prednisone (both pill and shot form) and I’m still suffering effects from having been on it so long. Moon face to the max.” — Lex F.
11. “I’m at work. My face is so swollen with excess fluid that I cannot smile normally.” — Marisa S.
12. “I was on steroids for the first month when I started getting puffy and swollen. Not to mention the redness and hot flashes that come with it all.” — Marisa P.
Looking for guidance in getting through the challenges of prednisone? Our community has you covered: